Texas, 2020

Wildfire in Texas, August 1 to 10, 2020

August 1 to 10, 2020 · NWS EWX · 1 event in 1 county or zone

The Pocket Wildfire started around 4:15 pm on August 1 approximately 40 miles south of Ozona in northern Val Verde County. At the time the fire started temperatures were in the lower to middle 90s, the relative humidity was in the middle 30s to upper 20s percent, and the 3m winds were 5-10 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Pocket Wildfire started around 4:15 pm on August 1 approximately 40 miles south of Ozona in northern Val Verde County. At the time the fire started temperatures were in the lower to middle 90s, the relative humidity was in the middle 30s to upper 20s percent, and the 3m winds were 5-10 mph. The fire burned until August 10 and consumed 613 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 1, 1:09 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 1:09 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
209 PM CDT Sat Aug 1 2020

.SHORT TERM (Tonight through Sunday Night)...
Upper level trough axis will lift out of Texas through the short
term, with most of the upper level support for convection now east
of the CWA. This feature slowly brought a weak front over South
Central Texas late last night and early this morning. This boundary
didn't impact temperatures that much but did knock back dewpoints
into the 50s and 60s. Thanks to this, heat index values won't be of
much concern through the short term even though highs will remain in
the mid to upper 90s and around 100 for the Rio Grande Plains.

Global models hint at a weak short wave passing over the region on
Sunday around the tail end of the trough. This coupled with daytime
heating and some minor surface converge could lead to isolated
showers and storms. As of now only a couple members of the
Convective Allowing Models show storms over our southwestern zones.
Capped PoPs at 20 percent for those areas tomorrow afternoon.
Forecast soundings show minimal instability tomorrow with around
1000-1500 J/kg MUCAPE but a classic inverted V in the lower levels.
So if a rouge storm is able to tap into enough instability, could
have a chance for a downburst. That chance seems low at the moment
and much of the region will remain dry tomorrow under a weak
northeast flow.

&&

.LONG TERM (Monday through Saturday)...
The mid and upper level pattern over North America will de-amplify
over the next week, but the subtropical ridge over northern Mexico
and the Southwestern U.S. will remain stout and build into Texas from
the west. The net result will be moderate subsidence, leading to no
chance for rain and a commensurate increase in high temperatures,
with many locations near 100 for the entire week. Afternoon heat
index values will range from 103 to 107, which is typical for this
time of year, although the number of hours in that range each day
will be a little longer than usual due to the subtropical ridge
overhead. The relatively zonal flow across the CONUs will leave the
Gulf of Mexico open to easterly waves, the first of which might bring
low PoPs for afternoon storms on the coastal plains next Saturday.
While there are better prospects for easterly waves the following
week, little rain is in sight through the first half of August.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  98  75  99  76 /   0  -    0  -   -
Austin Bergstrom Intl Airport  72  97  73  99  76 /   0  -    0  -   -
New Braunfels Muni Airport     72  98  73  99  75 /  -   10  -   -   -
Burnet Muni Airport            71  96  72  98  74 /   0  -    0  10  -
Del Rio Intl Airport           75 101  77 104  78 /  -   20  -    0   0
Georgetown Muni Airport        70  97  73 100  76 /   0  -    0  -   -
Hondo Muni Airport             71  99  74 102  74 /  -   20  -   -    0
San Marcos Muni Airport        72  97  73  99  75 /   0  10  -   -   -
La Grange - Fayette Regional   73  96  75  99  76 /   0  10  -   -    0
San Antonio Intl Airport       74  99  75 101  76 /  -   10  10  -   -
Stinson Muni Airport           74  99  75  99  76 /  -   20  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...Zeitler
Hazardous weather outlook, Aug 1, 4:21 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
521 AM CDT Sat Aug 1 2020

TXZ171>173-183>194-202>209-217>225-228-021030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
521 AM CDT Sat Aug 1 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong storms are possible today. Gusty winds, lighting,
and locally heavy downpours are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Val Verde

When
August 1, 4:15 PM CST to August 10, 5:00 PM CST
Where
Val Verde forecast zone
Reported by
Fire Department/Rescue
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

The Pocket Wildfire started around 4:15 pm on August 1 approximately 40 miles south of Ozona in northern Val Verde County. At the time the fire started temperatures were in the lower to middle 90s, the relative humidity was in the middle 30s to upper 20s percent, and the 3m winds were 5-10 mph. The fire burned until August 10 and consumed 613 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916934.